Illinois, 2010

Winter Weather in Illinois, December 15 to 16, 2010

December 15 to 16, 2010 · NWS DVN · 10 events in 10 counties and zones

A warm front from South Dakota to western Missouri moved east on December 15-16, 2010 producing several inches of snow across eastern Iowa and western Illinois. A strong baroclinic zone associated with the front produced strong warm air advection which led to several bands of heavier snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front from South Dakota to western Missouri moved east on December 15-16, 2010 producing several inches of snow across eastern Iowa and western Illinois. A strong baroclinic zone associated with the front produced strong warm air advection which led to several bands of heavier snow. Snowfall amounts of 3 to 5 inches were common with the highest amount of 6 inches reported at Muscatine, Iowa. The National Weather Service Forecast Office at the Davenport Municipal Airport measured 5.9 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 15, 3:10 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 15, 3:10 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CST WED DEC 15 2010

.SYNOPSIS...
12Z UA ANALYSIS HAS A RESPECTABLE SHORTWAVE MOVING OUT OF THE
ROCKIES INTO THE PLAINS. AN H85 WARM FRONT RAN FROM SOUTH DAKOTA
INTO WESTERN MISSOURI WITH A STRONG BAROCLINIC ZONE IMMEDIATELY
NORTH/EAST OF IT. RADAR/SATELLITE DATA THROUGH EARLY AFTERNOON SHOWS
A NARROW BAND OF PRECIPITATION THAT HAS OVERCOME THE DRY ARCTIC AIR
AND PRODUCED MINOR SNOW ACCUMULATIONS ACROSS NORTHERN INTO EAST
CENTRAL IOWA. 18Z SFC ANALYSIS HAS A DOUBLE LOW ACROSS NORTHERN
NEBRASKA WITH A WARM FRONT RUNNING SOUTHEAST INTO WESTERN MISSOURI.
DEW POINTS WERE GENERALLY IN THE TEENS BUT DEW POINTS IN THE 20S AND
HIGHER WERE BEING ADVECTED NORTHWARD FROM THE LOWER MISSISSIPPI
VALLEY.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
OVERALL...MODEL INITIALIZATION WAS POOR IN REGARDS TO LOW LEVEL
MOISTURE.

THE OVERALL FCST IS COMPLEX AS NO MODEL IS HANDLING WHAT IS
CURRENTLY GOING ON. THE RUC SEEMS TO HAVE AN IDEA AND HAVE USED IT
HEAVILY FOR OVERALL TRENDS. BASED ON RADAR AND RUC TRENDS THE NEW
SNOW BAND LOOKS TO BE DEVELOPING IN THE CID/DBQ/ALO TRIANGLE. RUC
TRENDS SHOW THE STRONGEST FORCING DEVELOPING THIS EVENING ROUGHLY
ON AN AXIS FROM ABOUT KALO TO BETWEEN KVYS AND KC75. IF THIS TURNS
OUT TO BE THE MAIN AXIS IT WOULD JUST CLIP THE IMMEDIATE QC METRO
AREA. A BURST OF SNOW SHOULD OCCUR LATE THIS AFTERNOON/EVENING AS
SATURATION OCCURS FOLLOWED BY A LULL WITH THE NEXT ROUND STARTING
AROUND MIDNIGHT. SNOW CONTINUES INTO THURSDAY MORNING AND
GRADUALLY TAPERS OFF TO FLURRIES DURING THE AFTERNOON.

FURTHER SOUTH...FCST SOUNDINGS SHOW PRONOUNCED DRYING ALOFT LATE
TONIGHT INTO THURSDAY MORNING. FORCING RAPIDLY DISAPPEARS SO THERE
IS A THREAT OF FZDZ. A DRY LAYER ALOFT WOULD PROMOTE SLEET
PRODUCTION AS SATURATION OCCURS THIS EVENING.

REGARDING HEADLINES...THE CURRENT HEADLINES WILL BE EXTENDED UNTIL
NOON THURSDAY. THERE SHOULD STILL BE SOME RESPECTABLE SNOW FALLING
AT 12Z OVER THE NORTHEAST HALF OF THE CWFA. FURTHER SOUTH...NOT MUCH
IN THE WAY OF SNOW WILL FALL TONIGHT/THURSDAY MORNING. HOWEVER...THE
FZDZ COULD CREATE TRAVEL PROBLEMS. RIGHT NOW...FEEL THE CHANCE OF A
HEADLINE IN THE SOUTHERN PART OF THE CWFA IS ABOUT 1 IN 3 SO HAVE
OPTED NOT TO GO WITH ANY HEADLINES THERE. WILL PASS ON CONCERNS TO
THE EVENING SHIFT TO WATCH THAT AREA CAREFULLY.

AS FOR AMOUNTS...FIGURING ON A 14 TO 1 RATIO RESULTS IN 5 TO 6
INCHES IN THE MAIN SNOW AXIS WHICH PLACES IT AT A HIGH END ADVISORY
WITH 2 TO 4 ON EITHER SIDE OF IT. LOCALIZED AMOUNTS OVER 6 INCHES
ARE POSSIBLE. A SHARP GRADIENT WILL OCCUR TO THE SOUTH AND WEST
WITH LESS THAN AN INCH EXPECTED SOUTH OF HWY 34. THERE ARE STILL
QUESTIONS ON WHETHER OR NOT AMOUNTS COULD BE A BIT HIGHER IN THE
MAIN AXIS. WILL ALSO PASS THIS CONCERN ON TO THE NEXT SHIFT.
..08..

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
FOR THE END OF THE WEEK THE MODELS SHOW A BLOCKED PATTERN OVER
CANADA WITH UPPER LOW OVER EASTERN CANADA AND JUST OFF THE BC COAST
WITH RIDGING OVER THE ROCKIES.  LOW AMPLITUDE FLOW OVER THE LOWER 48
WILL UNDERCUT THE BLOCKED CANADIAN PATTERN.  THE LOW AMPLITUDE FLOW
WILL REMAIN OVER THE CONUS UNTIL MID WEEK WHEN MODELS SHOW
INCREASING NW FLOW IN RESPONSE TO THE STRENGTHENING WESTERN U.S.
RIDGE.

THE S/W ASSOCIATED WITH TONIGHT/THURSDAY/S SNOWFALL WILL BE EXITING
THE REGION BY THURSDAY EVENING AS IT MOVES EAST THROUGH WI.  AT THE
SURFACE THE CWFA WILL BE CAUGHT BETWEEN HIGH PRESSURE RIDGING JUST
TO OUR SW AND CYCLONIC FLOW AROUND A RETROGRADING CANADIAN LOW
PRESSURE.  THIS SHOULD BRING DRY BUT COLD CONDITIONS TO THE AREA
INTO THE WEEKEND.

THE MAIN CONCERN THROUGH SATURDAY THEN WILL BE CLOUD TRENDS AND
TEMPERATURES.  EXPECT DECREASING CLOUDS THURSDAY NIGHT IN SUBSIDENCE
BEHIND THE DEPARTING S/W.  NORTHERN COUNTIES ARE EXPECTED TO GO AT
LEAST PARTLY CLOUDY DURING THE EVENING WITH LOW CLOUDS OVER THE
SOUTH HOLDING IN MOST OF THE NIGHT. WITH SOME UNCERTAINTY YET ON
THE AMOUNT OF CLEARING IN THE NORTH WILL KEEP TEMPS IN THE 0 TO 5
ABOVE RANGE AND IN THE SOUTH WHERE THERE IS MORE CONFIDENCE IN THE
CLOUD COVER WENT WITH MINS IN THE 10 TO 15 RANGE.  FOR FRIDAY AND
SATURDAY WILL LEAN TOWARD THE COLDER GUIDANCE NORTH WHERE THERE WILL
BE FRESH SNOW COVER.  FOR THE SOUTH WILL TAKE THE MIDDLE OF THE ROAD
GUIDANCE SINCE CLOUDS ON THE NORTHERN EDGE OF A SYSTEM MOVING
THROUGH THE SRN U.S. SHOULD BRUSH THE SRN CWFA.

THE LOW AMPLITUDE FLOW SHOULD KEEP BELOW NORMAL TEMPS OVER THE
REGION FOR THE FIRST HALF OF NEXT WEEK.  PACIFIC S/W ENERGY IS
PROGGED TO MOVE THROUGH THE WESTERN U.S. RIDGE AND INTO THE
MID/UPPER MISSISSIPPI VALLEY LATE SUNDAY NIGHT AND MONDAY.  LOW
CHANCE POPS FOR LIGHT SNOW WERE INCLUDED TO COVER THIS FEATURE...
OTHERWISE EXPECT MAINLY DRY CONDITIONS TUESDAY AND WEDNESDAY.
..DLF..

&&

.AVIATION...
RADAR/SATELLITE TRENDS AND WITH TRENDS FROM THE RUC INDICATE THE
NEXT SN BAND IS DEVELOPING IN THE KCID/DBQ/KALO TRIANGLE. AS
SATURATION OCCURS SHORTLY AFT 00Z A BAND OF SN SHOULD AFFECT
KCID/KDBQ/KMLI WITH VSBYS ARND 2SM AND CIGS 1-2KFT. STRONGER FORCING
ARRIVES BY 06Z/16 VSBYS AOB 1SM AND CIGS BLO 1KFT ARE EXPECTED. KBRL
WL BE LESS AFFECTED BY SN BUT RUC TRENDS SHOW A BAND OF PRECIP
DVLPG ARND 00Z. FCST SOUNDINGS SHOW A DRY LAYER ALOFT SO PL WL BE
POSSIBLE. FZDZ IS POSSIBLE AFT 06Z/16 AS DRYING OCCURS ABV THE
SATURATED LAYER.          ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-JACKSON-JOHNSON-
     JONES-LINN-MUSCATINE-SCOTT.

IL...WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR BUREAU-
     CARROLL-HENRY IL-JO DAVIESS-PUTNAM-ROCK ISLAND-STEPHENSON-
     WHITESIDE.

MO...NONE.
&&
Hazardous weather outlook, Dec 15, 4:16 AM CST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 AM CST WED DEC 15 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
416 AM CST WED DEC 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SIGNIFICANT SNOWFALL IS IN EFFECT
FOR MUCH OF THE OUTLOOK AREA ALONG AND NORTH OF INTERSTATE 80 THIS
AFTERNOON AND TONIGHT. WIDESPREAD SNOW SHOULD IMPACT THE AREA
BEGINNING LATE THIS MORNING IN EASTERN IOWA...AND SPREADING INTO
THE REST OF THE OUTLOOK AREA BY LATE AFTERNOON. SNOW MAY BE
MODERATE AT TIMES THIS AFTERNOON AND TONIGHT...ESPECIALLY NORTH OF
A BELLE PLAINE...TO MUSCATINE...TO WOODHULL ILLINOIS LINE WHERE 3
TO 6 INCHES OF SNOW IS LIKELY TO FALL THROUGH THURSDAY MORNING.
WINDS SHOULD LIGHT...AND DRIFTING SNOW SHOULD NOT BE A FACTOR. THE
EVENING PEAK DRIVING COMMUTE IS LIKELY TO BE IMPACTED BY SNOW
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL LIGHT SNOW AMOUNTS OF LESS THAN AN INCH WILL BE
POSSIBLE THURSDAY MORNING OVER NORTHWEST ILLINOIS BEFORE THE
STORM SYSTEM EXITS TO THE EAST. THERE WILL ALSO BE A CHANCE FOR
VERY LIGHT FREEZING DRIZZLE OVER FAR SOUTHEAST IOWA AND NORTHEAST
MISSOURI IN THE MORNING. NO APPRECIABLE ICE ACCUMULATION IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SNOWFALL AMOUNTS OVER 1 INCH OR FREEZING RAIN REPORTS WOULD BE
APPRECIATED.

ERVIN/SHEETS

In the hours before

Special weather statement, Dec 15, 3:42 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CST WED DEC 15 2010

IAZ063-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-
160100-
IOWA-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-
VAN BUREN-LEE-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-
CLARK-
INCLUDING THE CITIES OF...MARENGO...SIGOURNEY...WASHINGTON...
WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
MEMPHIS...KAHOKA
342 PM CST WED DEC 15 2010

...A MIX OF WINTER PRECIPITATION EXPECTED TONIGHT...

A MIXTURE OF SNOW AND SLEET IS EXPECTED TO DEVELOP THIS EVENING AS
A STORM SYSTEM ARRIVES IN THE AREA. THE MIXED PRECIPITATION IS
EXPECTED TO TURN OVER TO ALL SNOW BETWEEN 8 AND 9 PM.

ANY SLEET ACCUMULATION ARE EXPECTED TO BE MINOR BUT MAY PRODUCE
SLICK SPOTS ON ROADS AND SIDEWALKS.

LATER TONIGHT...THERE IS A POSSIBILITY OF FREEZING DRIZZLE
DEVELOPING ACROSS THE AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Rock Island

When
December 15, 5:40 PM CST to December 16, 10:30 AM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

A trained spotter in Rock Island measured 5.1 inches of snow.

Winter Weather, Mercer

When
December 15, 6:00 PM CST to December 16, 10:00 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
December 15, 7:00 PM CST to December 16, 12:30 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

A trained spotter 1 mile west of Cambridge measured 5.0 inches of snow.

Winter Weather, Warren

When
December 15, 7:00 PM CST to December 16, 10:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
December 15, 8:00 PM CST to December 16, 1:00 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
December 15, 8:30 PM CST to December 16, 12:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Putnam

When
December 15, 8:45 PM CST to December 16, 1:30 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
December 15, 9:00 PM CST to December 16, 12:30 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
December 15, 10:00 PM CST to December 16, 12:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
December 15, 10:30 PM CST to December 16, 1:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272778, 272776, 272774, 272780, 272772, 272775, 272777, 272781, 272773, 272779.